Minnesota, 2017

Blizzard in Minnesota, December 4, 2017

December 4, 2017 · NWS ABR · 2 events in 2 counties and zones

A surface low pressure area in central South Dakota in the early morning intensified as it moved east into Minnesota during the afternoon and evening. This system brought 1 to 2 inches of snowfall along with winds gusting to 50 to 60 mph causing blizzard conditions for a short time period in the late afternoon and early evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A surface low pressure area in central South Dakota in the early morning intensified as it moved east into Minnesota during the afternoon and evening. This system brought 1 to 2 inches of snowfall along with winds gusting to 50 to 60 mph causing blizzard conditions for a short time period in the late afternoon and early evening. Before the snow and strong winds began, freezing drizzle brought slippery conditions to parts of the region. Some schools were closed for the day with travel significantly affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 4, 3:05 PM CST, 25 minutes earlier.

Area forecast discussion, Dec 4, 3:05 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
305 PM CST Mon Dec 4 2017

.SHORT TERM...(This Evening through Tuesday)
Issued at 305 PM CST Mon Dec 4 2017

Main issue through Tuesday is dealing with on-going storm. Models
have slowed up system ever so slightly from previous runs. However,
that said, the vast majority of the current deformation zone should
have slide into western Minnesota by 7 or 8 pm. Satellite imagery
shows mid level low lifting northeast across southeast South Dakota.
Meanwhile, the gusty winds will continue through the evening but
begin to subside. Based on expected snowfall, feel that once snow
ends, majority of blowing snow will come to an end. Latest snowfall
trends suggest 1 to 4 inches across the area through early evening.
A few localized heavier amounts are possible over the Glacial
Lakes/Sisseton Hills. CAA continues into the night with most
locations dropping back into the teens for lows.

On Tuesday it remains breezy but should be mostly dry.  However,
toward late afternoon and early evening a fast moving wave will
track southeast across the forecast area, providing for some light
snow chances, mainly west of the James River valley. Highs on
Tuesday may be affected by snow cover, but for now should range from
near 20 over west central Minnesota, to the mid 30s over south
central South Dakota.

.LONG TERM...(Tuesday Night through Monday)
Issued at 305 PM CST Mon Dec 4 2017

Northerly flow aloft will dominate the long term portion of the
forecast. A few shortwaves will dive southeastward across the region
early in the period with minor snowfall possible with each system.
Conditions should dry out some for the weekend as the west coast
ridge slides eastward some. The approaching ridge should also bring
warmer temps into the region with highs climbing into the lower 30s,
in western MN, to the 40s, west of the Missouri River. Models are
showing a decent storm system diving southeastward across the region
Sunday night through Monday. This system could bring light,
accumulating snow, along with breezy northerly winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1128 AM CST Mon Dec 4 2017

An area of low pressure crossing the region will produce MVFR and
IFR conditions to all terminals through this evening. The
combination of falling snow and very strong northwesterly winds
will cause the worse flying conditions. The snow will end along
the Missouri River during the mid afternoon hours, and eastern
South Dakota around 0Z Tuesday. Flying conditions should improve
once the snow ends.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
     for SDZ003>005-009-010-015>017-033>037-045-048-051.

     Blizzard Warning until midnight CST tonight for SDZ007-008-011-
     019>023.

     Blizzard Warning until 8 PM CST this evening for SDZ006-018.

MN...Blizzard Warning until midnight CST tonight for MNZ039-046.

&&

SHORT TERM...TDK
LONG TERM...SD
AVIATION...SD
Hazardous weather outlook, Dec 4, 3:38 AM CST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
338 AM CST Mon Dec 4 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
338 AM CST Mon Dec 4 2017 /238 AM MST Mon Dec 4 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Low pressure moving across the area today will result in wind
gusts topping out between 50 and 60mph and temperatures falling
below freezing. Initially we can expect scattered showers with
the precipitation falling as a mix of rain and snow, but as
temperatures cool and the storm organizes, we anticipate a band
of moderate to high intensity snow, which will follow the low as
it transitions across the region. Where snow is falling we can
anticipate poor visibility and blizzard conditions. There is some
uncertainty as to the conditions expected outside of this snowfall
band, which will vary between areas that receive very little
snowfall and locations that get higher amounts. Snow accumulations
will generally range from 1 to 5 inches with the focus area east
of the James valley to western Minnesota. Winds will weaken
somewhat tonight, but we will continue to see gusty winds all the
way through mid week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Dec 4, 10:47 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 AM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     NON-TSTM WND GST 11 S BULLHEAD           45.61N 101.06W
12/04/2017  M54 MPH          CORSON             SD   MESONET

            MESONET STATION GRRS2, BULLHEAD 10 S.

&&

RL
Local storm report, Dec 4, 10:50 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1050 AM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     NON-TSTM WND GST 5 WNW MCLAUGHLIN        45.85N 100.91W
12/04/2017  M51 MPH          CORSON             SD   MESONET

            MCLAUGHLIN RWIS.

&&

RL
Local storm report, Dec 4, 11:02 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1102 AM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     NON-TSTM WND GST 1 NNE RIDGEVIEW         45.09N 100.79W
12/04/2017  M53 MPH          DEWEY              SD   MESONET

            RIDGEVIEW RWIS.

&&

RL
Local storm report, Dec 4, 11:07 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1107 AM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     NON-TSTM WND GST 10 SW CHANTLER CREEK RE 44.39N 100.77W
12/04/2017  M53 MPH          STANLEY            SD   PUBLIC

            HAYES RWIS.

&&

RL
Local storm report, Dec 4, 11:17 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1117 AM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     NON-TSTM WND GST 4 W TRAIL CITY          45.47N 100.81W
12/04/2017  M50 MPH          CORSON             SD   MESONET

            TRAIL CITY RWIS.

&&

RL
Local storm report, Dec 4, 11:31 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1131 AM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     NON-TSTM WND GST 2 ENE PIERRE            44.38N 100.29W
12/04/2017  M51 MPH          HUGHES             SD   ASOS

            ASOS STATION PIR, PIERRE MUNI AP.

&&

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Traverse

When
December 4, 3:30 PM CST to 8:00 PM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

Blizzard, Big Stone

When
December 4, 5:00 PM CST to 8:00 PM CST
Where
Big Stone forecast zone
Reported by
Law Enforcement
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731987, 731985.